Jump to content
ACN Latitudes Forums

Eye Blinking Tic - ideas on what is making it worse?


Recommended Posts

My DS16 has PANS++ (read my tag line for the rest). Although tics are a hallmark symptom of PANS, this has not been a big issue, as he has only had a subtle eye-blinking tic that has come and gone over the years. This past week the eye blinking in his right eye has gotten so bad and frequent that the muscles around his eye are very sore.

 

The only things I can think that might be affecting him are:

 

He had IVIG#8 2 weeks ago.

He started on sulfasalazine for GI issues 1 week ago.

 

I was worried about him starting the sulfasalazine knowing that he could have a CBS mutation (we haven't tested). Could this make the tic worse?

 

He does take 1800mg of NAC daily. Would increasing NAC help? We use it for liver detox but -I am digging into my memory here - I believe I have read here that others use it for tics.

 

Any ideas?

Link to post
Share on other sites

NAC contains a thiol (sulpher) group and could potentially be a problem with a CBS mutation. This along with the added sulfasalazine may have resulted in a methylation blockage. I think some others here with CBS mutations have trouble with NAC.

 

I have always associated an increase in DD's ticcing to be the result of toxin buildup.

Edited by rowingmom
Link to post
Share on other sites

No official dx of IBD or Crohn's. GI pain is his main symptom.

 

Theory is that he has an infection that settled in his GI tract (poss. GI lyme). The sulfasalazine is helping with GI pain and he has been eating better since he started taking it. I'm really hoping that it's not making the eye tic worse.

Link to post
Share on other sites

Thanks for the ideas. We removed dairy 4 years ago and the GI distress immediately went away and stayed away. The GI distress started after a trip to FL for the Rothman program. If it's not a flare of a old lingering infection, we are suspecting a new infection that he picked up in FL (he waded in the Gulf of Mexico, fished and drank some local water) and we were there pre-IVIG tx knowing he had an immune deficiency.

Link to post
Share on other sites

My DD and I have CBS+ and neither of us do well on NAC. If anything, I'd consider lowering the dose or stopping it, not increasing it. If he's CBS, he shouldn't be on it at all. But even if he's not, between the NAC and the sulfasalazine, you're adding a lot of sulfur. If he's not CBS+, NAC is also a film thinner - it's great for a mucus cough when you're sick. It's like Mucinex. But if he still has lyme, the NAC could be loosening biofilms and causing a flare. So lowering it while a herx passed might be appropriate as well. But it's just speculation without knowing the CBS status.

 

FWIW - I took NAC for 2 months this past winter for a chronic cough, before I knew I was CBS+. It slowly made me depressed and I never suspected it was the NAC until I had my annual physical and my liver enzymes were dramatically raised. My PCP told me to stop the NAC and when we retested a month later, the AST and ALT numbers had dropped from the 80s *above 50 is high) to the 20s. So yes, NAC can be good for the liver - but only if you're not CBS+. In my case, it was bad for my liver.

 

Like Rowingmom, my son gets tics when he's herxing or can't detox quickly enough. I try to add some things for inflammation and increase vitamin C and molybdenum (which can help you break down certain toxins released by yeast and some bacterias), resveratrol (aka Japanese knotwood) is a good antioxidant and anti-inflammatory. But in the end, we mostly have to ride out the storm.

 

Chemar - good point about the dairy. My son doesn't consume much dairy and doesn't have tics except when we attacked an infection, but it's a good reminder to consider all culprits. Sometimes it's a bucket overflowing. On most days, someone can handle xx amount of things. But add one too many burdens and the bucket overflows.

Link to post
Share on other sites

I just saw your post - I don't know how I missed it! I'm so sorry this is happening. I'm reading the heartfixer document that LLM has posted a few times, and the doctor who wrote it says CBS is "the most important Methyl Cycle defect and is present in 90% of the patients who we have tested." With that kind of rate, it might be safest to assume he has that mutation and limit the sulfur, to the extent possible, until you know for sure. Is there any other medicine you can try for the GI pain?

 

Oh, my heart goes out to him. Please tell him he's in our thoughts.

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...